Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 239, NWS Norman, OK

May 8, 2000Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 8, 2000, 7:42 PM CDT for Kay County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 7:42 PM CDT (00:42 UTC)
Expired
May 8, 2000, 8:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:05 PM CDTHail 1Ponca City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2944 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090043
SVROKC
OKC071-090130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
742 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 830 PM CDT

* AT 742 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG 
A LINE EXTENDING FROM HARDY TO PONCA CITY TO 6 MILES SOUTH OF 
TONKAWA...MOVING NORTHEAST AT 40 TO 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILOCCO...HARDY...KILDARE...
  NEWKIRK...PONCA CITY AND TONKAWA

HAIL UP TO THE SIZE OF HALF DOLLARS ARE LIKELY.

THESE STORMS CONTINUE TO TRACK NORTHEAST ACROSS THE SAME AREAS... 
RESULTING IN PROLONGED HEAVY RAINFALL. HEAVY RAINS MAY QUICKLY FLOOD 
LOW LYING AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES. AVOID 
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN 
QUICKLY STALL.

LATW...LON 3700 9708 3660 9745 3661 9702 3700 9671

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 8, 3:00 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT MON MAY 8 2000

INTERESTING FORECAST COMING UP OVER THE NEXT 12 HRS ACROSS MY CWA.
SEVERAL VARIABLES FIGHTING FOR DOMINATION TO EITHER PRODUCE SEVERE
WEATHER OR NOT PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND
OVERNIGHT TONIGHT. FRONT HAS MADE MORE SOUTHEAST PROGRESS TODAY THAN
EARLIER THOUGHT BUT HAS SLOWED OVER THE PAST SEVERAL HOURS. DO NOT
THINK FRONT WILL MOVE MUCH MORE THIS AFTERNOON. FRONT WILL HOWEVER
GET ANOTHER PUSH LATER TONIGHT WITH HELP OF CONVECTION AND
PROGRESSION OF UPPER WAVE OUT OF THE SOUTHERN ROCKIES INTO SOUTHERN
PLAINS. THERE WILL ALSO BE A POTENTIAL FOR HEAVY RAINFALL ACROSS
NORTH CENTRAL OKLAHOMA AS UPPER FLOW WILL PARALLEL FRONT AND UPPER
JET DYNAMICS WILL BE MAXIMIZED ACROSS NORTH CENTRAL OK INTO SE KS.
THIS COULD LEAD TO CONVECTION CONT TO DEVELOP OVER THE SAME AREAS
AND TRAINING TOWARD THE NE. ALTHOUGH LATEST QPF FORECASTS FROM HPC
HAVE BACKED OFF ON AMOUNTS FOR THE AREA TONIGHT...WILL KEEP HEAVY
RAINFALL WORDING IN ZONES FOR TONIGHT IN NORTH CENTRAL ZONES.

SOME LINGERING TSTMS IN CENTRAL AND SOUTHEAST SECTIONS VERY EARLY ON
TUESDAY STILL POSSIBLE BEFORE WAVE MOVES INTO MID MS VALLEY AND
SURFACE COLD FRONT PUSHES EAST OF AREA. SLIGHTLY COOLER TEMPS ON TAP
FOR MUCH OF AREA ON TUESDAY EXCEPT FOR NW WHERE FRONT AND LOW CLOUDS
HAVE MADE FOR COOLER DAY TODAY. COOL DOWN WILL BE SHORT LIVED AS
WARM TEMPS RETURN ON WEDNESDAY AS SOUTHERLY FLOW RETURNS AND 850MB
TEMPS QUICKLY RECOVER. REST OF EXTENDED LOOKS VERY WARM AND DRY.

FCSTID = 30
OKC   64  77  55  89 /  60  30   0  10
HBR   58  76  52  93 /  50  10   0  10
SPS  K 66  81  56  93 /  30  10   0  10
GAG   55  73  48  91 /  50  10   0  10
PNC   62  74  51  88 /  90  30   0  10
DUA   67  80  57  90 /  30  30   0  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 8, 3:43 PM CDT, 3 hours 59 minutes before
OKZ004>048-050>052-TXZ083>090-082200-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT MON MAY 8 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT OVER PARTS OF CENTRAL AND NORTHEAST OKLAHOMA...
NORTH AND EAST OF A LINE FROM SEMINOLE TO CHICKASHA TO BINGER TO
PERRY. ALSO... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
NORTH AND EAST OF A LINE FROM COALGATE TO SNYDER TO HINTON TO BRAMAN.
SEVERE WEATHER WATCHES MAY BE NEEDED IN PARTS OF THESE AREAS BEFORE
SUNSET.

DISCUSSION...THUNDERSTORM DEVELOPMENT WILL BE LIKELY BY 7 PM ALONG
AND NEAR A SLOW MOVING COLD FRONT EXTENDING FROM NEAR CUSHING TO
OKLAHOMA CITY TO SNYDER LATE THIS AFTERNOON. WHILE NORTH WINDS
CONTINUE NORTH AND WEST OF THE FRONT... SURFACE WINDS ARE EXPECTED TO
BACK FROM SOUTHWESTERLY TO MORE SOUTHERLY TO THE SOUTH AND EAST OF
THE FRONT. THESE CHANGES WILL LEAD TO INCREASING CONVERGENCE ALONG
THE FRONT... AND A MORE FAVORABLE VERTICAL WIND PROFILE FOR SEVERE
THUNDERSTORMS BY EARLY EVENING. WINDS AT MID AND UPPER LEVELS ALSO
WILL CONTINUE TO STRENGTHEN...FURTHER ENHANCING VERTICAL SHEAR.

MUCH OF WESTERN AND NORTH CENTRAL OKLAHOMA HAS COOLED AND STABILIZED
BEHIND THE COLD FRONT. BUT THE AIR REMAINS WARM...HUMID AND VERY
UNSTABLE ALONG AND SOUTHEAST OF THE SURFACE BOUNDARY. A STRONG CAP OF
WARM AIR SEVERAL THOUSAND FEET ABOVE THE GROUND IS EXPECTED TO
WEAKEN THROUGH THIS EVENING... RESULTING IN AN INCREASING CHANCE
OF THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. ANY STORMS THAT
INITIATE BEFORE SUNSET ARE LIKELY TO INTENSIFY QUICKLY... AND MAY
PRODUCE VERY LARGE HAIL... DAMAGING WINDS... AND POSSIBLY
TORNADOES.

FURTHER WEAKENING OF THE CAP IS EXPECTED AFTER DARK AS AN UPPER
LEVEL STORM SYSTEM APPROACHES THE AREA FROM THE SOUTHERN ROCKIES.
AS A RESULT... MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED
TONIGHT ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA. LARGE HAIL AND
VERY HEAVY RAINFALL WILL BE THE MAIN THREATS LATER TONIGHT...
ESPECIALLY ACROSS NORTH CENTRAL OKLAHOMA.

SPOTTER GROUPS OVER CENTRAL AND SOUTHWEST OKLAHOMA... FROM AS FAR
SOUTH AND WEST AS LAWTON AND SURROUNDING AREAS... NORTHEAST ACROSS
MUCH OF CENTRAL OKLAHOMA... SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION AT ANY TIME THROUGH THIS EVENING.

24
Local storm report, May 8, 7:29 PM CDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
729 PM CDT MON MAY 8 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    TONKAWA                   OK   1.00 INCH HAIL
05/08/00   KAY                            PUBLIC REPORT

0725 PM    4 WNW MARLAND             OK   .75 INCH HAIL
05/08/00   NOBLE                          PUBLIC REPORT

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSevere Thunderstorm WarningOUNKay, Noble37 min
May 8, 7:37 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble38 min
May 8, 7:37 PM CDTSevere Thunderstorm WarningOUNKingfisher38 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan45 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningOUNNoble45 min
May 8, 9:00 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher45 min
May 8, 9:02 PM CDTSevere Thunderstorm WarningOUNNoble28 min
May 8, 9:38 PM CDTSevere Thunderstorm WarningOUNNoble52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.